MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH EXPEDIUM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

MEDOS INTERNATIONAL SàRL CH EXPEDIUM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Catalog Number 179771095
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Autoimmune Disorder (1732); Dysphagia/ Odynophagia (1815); Fall (1848); Fatigue (1849); Headache (1880); Laceration(s) (1946); Nausea (1970); Necrosis (1971); Nerve Damage (1979); Pain (1994); Loss of Range of Motion (2032); Distress (2329); Numbness (2415); Ambulation or Postural Difficulties (2544); Speech Disorder (4415); Unspecified Nervous System Problem (4426); Physical Asymmetry (4573); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.Investigation summary an analysis of the product could not be performed since a physical sample was not received for evaluation.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Based on the information available, there is no indication that a design or manufacturing issue has caused the reported complaint condition, therefore it has been determined that no corrective and preventive action is required at this time.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.However, if the product is received at a later date, the investigation will be updated as applicable.
 
Event or Problem Description
It was reported through legal documentation, the patient sustained injuries due to a car accident on (b)(6) 2020.Subsequently, on (b)(6) 2020, plaintiff the underwent an occiput-c3 posterior spinal fusion where bone screws and titanium rods were placed in her cervical spine.Patient had good recovery.On (b)(6) 2020, patient was seen and x-rays left the impression of an ¿instrumented posterior spinal fusion and posterior decompression from the occiput through c3 for management of cervical spine fractures.¿ also, x-rays of her right shoulder showed a clavicular fracture and thoracic compression fractures at the t5 and t6 levels.Plaintiff was diagnosed with a ¿closed stable burst fracture of first cervical vertebrae with routine healing.¿ on (b)(6) 2020 patient was seen and was noted doing physical therapy and was improving.On (b)(6) 2020 ct scans of the cervical and thoracic spine showed: occiput-c3 posterior bone fusion without evidence for hardware failure¿ and fractures at the t3-t6 levels.On (b)(6) 2020, patient was treated for pain management and was diagnosed with cervicalgia and pain in the thoracic spine.On (b)(6) 2020 patient was seen and x-rays of the cervical and thoracic spine showed the ¿posterior instrumented spinal fusion from the occiput through c3 with mild residual lateral displacement of c1 lateral masses [and] t6 vertebral comminuted split fracture and partially visualized t3-t5 compression fractures.¿ physical examination showed that patient was able to ambulate with a cane, but experienced pain in her midthoracic spine.The dr.Recommended surgical intervention to stabilize her thoracic spine.On (b)(6) 2020, patient underwent a posterior spinal fusion of t3-t9 thoracic spine levels using expedium system implants.Patient was released on (b)(6) 2020 on (b)(6) 2020 physical examination showed that the patient stands with her head stooped forward, almost on her chest.She had trouble meeting my gaze.Patient could only passively lift her head up and hold it for a few seconds.It was observed that she was chin on chest.That day the patient was admitted to (b)(6) hospital in the city of (b)(6) state of (b)(6).On (b)(6) 2020 the patient underwent a complicated spinal fusion with orthopedic revision surgery.Specifically, she underwent a posterior spinal instrumentation and fusion c4,5,6,t1,2,10,11,12,l1,l2,l3,l4 with decortication and revision instrumented fusion occ-c3, 13-9.During this procedure the surgeon placed the bilateral rods from occiput to t5 while reposition the head in the mayfield pins to reduce our kyphosis from c7 to t3.This was done successfully.Further, rods were placed bilaterally from t7-l4.Expedium and mountaineer system products were implanted.On (b)(6) 2020, it was noted that: ¿since surgery and extubation (sic), her mental status has been altered.Initially (b)(6) she was more lethargic but by documentation seemed to have a fluctuating level of arousal/alertness and some disorientation.Starting (b)(6) and into (b)(6), she has had progressive worsening of agitation, sleep disturbance, and disorientation, as well as new hallucinations, illusions and delusions.On (b)(6) 2020, patient was released from the hospital.On (b)(6) 2020, x-rays were taken which showed ¿multiple thoracic burst/compression fractures, most severe at t6.¿ on (b)(6) 2020, it was noted that patient did fairly well early on regaining some of her neurologic function she had lost through physical therapy but then had collapse through her midthoracic spine.¿ on (b)(6) 2020, doctor noted that: ¿we initially intervene[d] to stop the collapse of her thoracic fractures by fusing her from t3-t9.She did well initially and then quickly her soft tissues had her cervicothoracic junction failed.This left us no choice but to intervene by fusing between the 2 prior interventions and extending down into her lumbar spine.¿ dr's assessment and plan stated: ¿we will need to address both her cervical spine and her lumbo sacral spine in the next surgery.She will have 1 cervical adjustment, which will likely include taking some lordosis out of her subaxial spine by replacing the rods and or augmenting them.The other stage will be a lumbosacral surgery which will likely include instrumentation of l4-l5 s1 and the pelvis.¿ on (b)(6) 2020, it was noted that patient has trouble standing up on (b)(6) 2020, patient underwent a ct scan of her thoracic spine.The imaging report showed a fracture of the medial rod of the t6 level.The impression given was a ¿comminuted emotional injuries deformity of t6 with associated focal kyphosis.¿ at the end of (b)(6) 2020, patient ¿developed boils over her occiput and neck that were large and required drainage by her dermatologist.The appearance of these were unusual and there was suspicion that there was potentially some foreign object lodged.On (b)(6) 2020, patient was treated at the washington university infectious diseases clinic.It was noted that: ¿she most recently was operated on in (b)(6) 2020 with instrumentation from c4 to l4.¿ on (b)(6) 2020, the findings stated that: in this mri, the extensive spinal instrumentation results and signal loss at multiple levels.On the ct, there is a burst type fracture and laminectomy at t6 with mild retropulsion.¿ additional fractures were observed on the ct scan.The mri findings also stated: ¿in the laminectomy bed at t6, deep to the instrumentation, there is a fluid connection measuring up to 2.4 cm with surrounding mild contrast enhancement which extends to the skin.Given the clinical presentation, this is concerning for infection.Abnormal enhancement of the posterior paraspinal musculature from l3 through the sacrum which extends to the left iliopsoas at the level of l4 into the skin at the level of l5.Given the clinical presentation, this is concerning for infection.¿ on (b)(6) 2021, patient was diagnosed with a ¿large wound posterior scalp after prolonged hospitalization.¿ physical examination showed a ¿2 cm scar-like patch of alopecia, slightly erythematous, in the same location as the prior large crusted nodule overlying the occipital protuberance.¿ on (b)(6) 2021, patient underwent a ct scan of her cervical, thoracic, and lumbar spine which showed another ¿fracture of the medial fusion rod at the t6 level.¿ the imaging report also identified ¿compression deformities of the t3-t5 vertebral bodies¿ resulting in ¿mild kyphosis.¿ also, the imaging report indicated an ¿ununited right anterior c1 arch fracture and multilevel thoracic compression fractures.¿ on (b)(6) 2021, patient completed physical therapy and was discharged from ssm physical therapy after achieving all of her goals.Her prognosis at the time of discharge was good.On (b)(6) 2021, patient underwent placement of an inferior vena cena filter due to a ¿possible infection of surgical hardware.¿ on (b)(6) 2021, surgical team performed several procedures patient including an anterior lumbar interbody fusion and bone graft.On (b)(6) 2021 the surgeon and surgical team performed several procedures including revision procedures, osteotomy procedures, and removal of hardware.During the spine procedure the surgeon cut the depuy transition rods between the c6 and t1 spinal levels.The cervical portion of these were removed.The set caps were removed.Lateral mass screws at c4-c5 and c6 were removed.The surgeon also observed that the fusion mass around c3-4 was weak and was easily spread apart.The surgeon then implanted cervical rods with connectors to the t1 level.These procedures included the implantation of the depuy defendant's products.On (b)(6) 2021 the surgeon noted that the patient has failure of the ct junction through bilateral end to end connections with kyphosis throughout c3/4 levels.The cervical component of both connectors has displaced, allowing her neck to kyphosis forward.It was also noted that the rods connecting the cervical to thoracic spine have pulled out bilaterally.X-rays taken that day confirmed these findings and left the impression of "interval dislodgment and distraction of the posterior instrumentation rods bilaterally at the cervicothoracic junction with severe kyphosis and anterolisthesis at c3-c4.An addendum to this medical record states: upon further review, there is misalignment of bilateral upper cervical rods with their corresponding connectors at the level of c5-c6.The orthopedics team is aware of the instrumentation failure.The treatment plan was for a revision of the cervical rods.On (b)(6) 2021 the surgeon and surgical team performed several corrective procedures on patient.It was noted that the depuy hardware failed through the connectors at the cervical-thoracic junction.Specifically both rods has dislodged from the connectors at the cervical-thoracic junction.These procedures included the implantation of the depuy products.On (b)(6) 2021 the surgeon performed several procedures pursuant to the standard of care on patient.Surgeon noted: we elected not to place a plate or any other hardware as the patient had previously had some swallowing issues.X-rays of the cervical spine left the impression of new anterior cervical discectomy and instrumented fusion from c3 through c7 levels.On (b)(6) 2021 and (b)(6) 2021 it was noted that the patient's incisions were healing well without any signs of complication.On (b)(6) 2021 the patient underwent x-rays of her cervical spine.The findings showed changes of posterior decompression and instrumented fusion of the occiput through the visualized thoracic spine with interbody fusion of c3-c7, and interconnecting rods.There are no acute fractures.No definite bony bridging between fused segments.There is persistent mild anterolisthesis of c3 and c4 and retrolisthesis of c4 on c5.The surgeon stated that "i worry about coverage of the occipital area if someone debrides it or if it starts opening up more".On (b)(6) 2021 the surgeon observed necrosis of skin found on the back of the patient's head.On (b)(6) 2021 the patient was diagnosed with a scalp wound that resulted from the revision and removal surgeries that are detailed herein.The surgeons performed an excision irrigation and debridement of the posterior head procedure.Also performed a flap closure and a full thickness skin graft procedure.X-rays showed mildly increased focal kyphosis at c3-c4 cervical spine levels.From approximately (b)(6) 2020 to(b)(6) 2021 the patient was treated at ssm physical therapy.It was noted that she showed mild impairment of most functional abilities, and she could not move her head.The note also stated that the patient requires assistance with bed mobility, dressing and bathing.Limited ability in stair climbing, sit to stand, forward bending.Many goals were abandoned since patient did not achieve sufficient progress.On (b)(6) 2021 the patient was diagnosed with a mechanical complication of internal fixation device of vertebrae.On (b)(6) 2021 reported conditions included: chronic post-surgical pain and insomnia.On (b)(6) 2021 the surgeon stated that "she is now over one year out from original surgery with me and three months out from the last surgery and two months out from posterior scalp wound revision.She has done well.On (b)(6) 2021 the patient was released from treatment at the 375th medical group as scott air force base since she and her family moved or were in the process of moving to the (b)(6) area.The risk of post-trauma syndrome was identified.It was determined that the patient has chronic/critical illness, emotional injuries, or personality disorder.From (b)(6) 2021 through (b)(6) 2022 the patient treated at the (b)(6) and the (b)(6) in (b)(6).It was noted that patient underwent an extensive fusion from her occiput to sacrum that has required revisions due to hardware malalignment.She was diagnosed with mechanical complication of internal fixation device of vertebrae, chronic pain, chronic pain syndrome, severe traumatic brain injury (tbi), lower extremity weakness with gait abnormality following polytrauma, and difficulty walking or impaired mobility.It was noted that patient's range of motion of her spine was very limited.She was prescribed a scooter for mobility and transportation purposes.Further, it was noted that patient required daily help or supervision with bathing, getting dressed, using the toilet, preparing meals, performing housework, shopping, transportation, using the telephone, and managing medication.On several dates, patient was evaluated for swallowing since the multiple corrective and revision surgeries she underwent around the cervical and thoracic spine areas caused her to develop swallowing problems.From approximately (b)(6) 2023 to (b)(6) 2023 the patient was treated at home and was diagnosed with fibromyalgia, other chronic pain, a history of falling and an emotional disorder.Accurate care home health diagnosed patient with diffuse tbi, pain in thoracic spine, fibromyalgia, muscle weakness, strains of muscle in the lower back, sprain of ligaments in the cervical spine, chronic fatigue, lesion of sciatic nerve, migraine, slurred speech, and emotional disorder.On (b)(6) 2022, patient was diagnosed with and treated for emotional conditions.It was noted that the patient also has traumatic brain injury and chronic pain syndrome.On (b)(6) 2023 the patient underwent a ct scan of her thoracic spine which indicated extensive postsurgical changes in the visualized spine extending from the lower cervical spine to the upper lumbar spine.This process includes bi-pedicular screws and multiple rods.Ct scan of her cervical spine which indicated postsurgical changes are identified extending from the skull base to the upper thoracic spine.On (b)(6) 2023 the patient underwent an mri of her brain which indicated postsurgical changes to the skull base and visualized cervical spine with fixation hardware.On (b)(6) 2023 the patient treated at (b)(6) and the review of symptoms showed abdominal pain, nausea, difficulty ambulating, headaches, tingling and numbness, emotional disorder, back pain, neck pain, joint pain, muscle pain, and arm and leg weakness.Patient was assessed with c5-c6 disc disorder with radiculopathy, thoracic radiculopathy, radiculopathy due to lumbar intervertebral disc disorder and postlaminectomy syndrome.It was further noted that she has chronic and persistent progressive pain and deficits in activities of daily living.She is not able to care for herself in the bathroom without held.She does have any range in her spine that allows her to do lower extremity activities of daily living; and she seems to have mild brain injury from her past surgeries with prolonged anesthesia.This report is for one expedium sfx cross connector system connector a6 5.5 x 49-66mm.This report is for (b)(4).(b)(4) for the events between dates (b)(6)2021 ¿ (b)(6) 2023.This complaint is linked to (b)(4).Mrr findings the patient had original surgery in february 2020.The original surgery did not involve any synthes devices.Due to implant failures the patient had additional surgeries which involved adding synthes devices to the competitor products that were initially placed.Implanted devices (b)(6) 2020 (surgical invention due to competitor device failure.).Part number 179702000- screw qty 12.Part number 179712430 screw qty 1.Part number 179712530 screw qty 3.Part number 179712535 screw qty 3.Part number 179712540 screw qty 4.Part number 179712630 screw qty 1.Part number 179762480 rod qty 1.Implanted devices (b)(6) 2020 (surgical intervention due to implant failure).Part number 102000000-screw locking cap qty 5.Part number 102035112-screw qty 5.Part number 188311012-rod qty 2.Part number 179702000-spine qty 38.Part number 179755155-rod qty 8.Part number 179712430-spine qty 2.Part number 179715535-rod qty 1.Part number 179712625-screw qty 2.Part number 179715535-rod qty 3.Part number 179712640-screw qty 4.Part number 179715640-rod qty 4.Part number 179715640-rod qty 4.Part number 179715645 rod qty 3.Part number 179762480 rod qty 1.Implanted devices (b)(6) 2020 (surgical intervention due to implant failure).Part number 102000000-locking cap qty 5.Part number 102035112-spine screw qty 5.Part number 188311012-rod qty 2.Part number 179702000-expedium screw qty 38.Part number 179755155-connector rod qty 8.Part number 179712430-polyaxial screw qty 2.Part number 179715535-polyaxial rod qty 4.Part number 179712625-polyaxial screw qty 2.Part number 179712640 spine screw qty 4.Part number 179715640-rod qty 4.Part number 179715645- rod qty 3.Part number 179762480-rod qty 1.Implanted devices 4/5/2021 (surgical intervention due to implant failure) part number 17282020 spine staple qty 1 part number 17283025 screw qty 1 part number 17282024 spine staple qty 1 part number 17283030 screw qty 1 implanted devices 4/7/2021 (surgical intervention due to implant failure) part number 179704880 screw qty 1 part number 179715645 screw qty 1 part number 179715640 rod qty 1 part number 179702000 screw qty 1 part number 179762480 rod qty 1 part number 179774555 connector rod qty 1 part number 179798020 rod qty 1 part number 188364250 rod qty 1 part number 102019001 connector rod qty 1 part number 102019004 connector rod qty 1 implanted devices 4/29/2021 (surgical intervention due to implant failure) part number 179771095 rod qty 2 part number 188311202 band qty 4 part number 179774555 rod qty 2 pat number 189401406 rod qty 1.

Brand Name
EXPEDIUM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
Manufacturer Contact
elba bello
325 paramount drive
raynham, MA 02767
9083863534
MDR Report Key25487188
Report Number1526439-2026-00716
Device Sequence Number10322993
Product Code KWP
UDI-Device Identifier10705034077673
UDI-Public(01)10705034077673
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K111136
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number179771095
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/28/2026
Initial Report FDA Received Date06/12/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale